Break the Spasm with Succinylcholine, but Risk Intraoperative Awareness with Undiagnosed Pseudocholinesterase DeficiencyRead the full article
Case Reports in Anesthesiology publishes case reports and case series related to anesthetic administration and efficacy, preoperative and postoperative considerations, perioperative care, critical care etc.
Case Reports in Anesthesiology maintains an Editorial Board of practicing researchers from around the world, to ensure manuscripts are handled by editors who are experts in the field of study.
Abstracting and Indexing
Latest ArticlesMore articles
Urgent Airway Management and Postoperative Complications in a Patient with Trichorhinophalangeal Syndrome
Trichorhinophalangeal syndrome (TRPS) is a genetic disorder that may pose anesthetic challenges. We present a case of airway management for urgent surgery in a 56-year-old female with TRPS and difficult airway (macroglossia, narrow glottic opening, and hypoplastic epiglottis). Intubation was successful with video laryngoscopy using a size 2.5 pediatric blade and size 5.0 endotracheal tube. During emergence, she experienced bronchospasm and persistent urosepsis, necessitating intensive care unit (ICU) admission. Her pulmonary reserve was hindered by a Morgagni hernia causing lung compression. Our case demonstrates challenges in TRPS including challenging airway, decreased pulmonary reserve, and joint laxity introducing potential for spinal cord injury.
Physiologically Difficult Airway in the Patient with Severe Hypotension and Metabolic Acidosis
The expertise to recognize and manage the difficult airway is essential in anesthesiology. Conventionally, this refers to anatomical concerns causing difficulties with facemask ventilation and/or with tracheal intubation. Severe derangements in patients’ physiology can make induction and intubation likewise difficult, and approximately 30% of critically ill patients had cardiovascular collapse subsequently to intubation. We present the case of a 58-year-old male with a past medical history of type II diabetes and hypertension who presented with altered mental status due to severe metabolic acidosis with a pH of 6.8 on admission to the intensive care unit. The anesthesia team was called to urgently intubate the patient. Upon arrival, the patient was localizing to pain and was hypocapnic, tachycardic, and hypotensive despite ongoing therapy with norepinephrine, vasopressin, and bicarbonate drips. Bedside point-of-care ultrasound showed hyperdynamic left ventricle with no other abnormalities. The patient was induced with IV ketamine, and dissociation occurred with maintenance of spontaneous respirations, which was followed by laryngoscopy and intubation causing only minimal hemodynamic changes. The patient was subsequently dialyzed and treated supportively. He was discharged from the hospital two weeks later—neurologically intact and at his baseline. Combination of hypotension and severe metabolic acidosis is particularly a challenging setting for airway management and a major risk factor for adverse events, including cardiopulmonary arrest. Hemodynamically stable induction agents should be preferred. In addition, sustaining spontaneous ventilation and avoiding periods of apnea in the peri-intubation period is paramount—any buildup of CO2 could push a critically low pH even lower and cause cardiovascular collapse. Sympathomimetic properties of ketamine make this induction agent a particularly appealing choice in this setting. This case report further supports the concept that severe physiologic perturbations—in which conventional induction techniques are not feasible—should be included in the current definition of a difficult airway.
Anesthetic Management for Emergent Repair of Tracheoinnominate Fistula
We present a case of a 30-year-old female, who had tracheostomy revision complicated by false passage into the subcutaneous space and pneumothorax. Six days later, she developed massive bleeding from the mouth, nose, and tracheostomy site. Approximately 2 liters of blood was lost. With high suspicion for tracheo-innominate fistula, she was emergently brought to the operating room for fistula repair. Her anesthetic management was initially focused on maintaining spontaneous ventilation with inhalation agents until surgical exposure was adequate. An endotracheal tube was then placed under guidance of a video-laryngoscope. The tracheostomy tube was then removed over a Cook catheter to maintain secure passage in case of airway collapse. The oral endotracheal tube was then inserted distal to the arterial and tracheal defect. The patient’s bleeding was stopped, the fistula was repaired, and she was transferred back to the intensive care unit, but she died several days later due to multi-organ failure.
Iatrogenic Superior Vena Cava Syndrome after Cardiopulmonary Bypass Diagnosed by Intraoperative Echocardiography
A 73-year-old female patient presented for mitral valve replacement and coronary artery bypass grafting secondary to multivessel coronary disease and severe mitral valve regurgitation with moderate stenosis. After bypass, the patient developed refractory hypotension with decreased biventricular volume and elevated central venous pressure (CVP). Transesophageal echocardiography (TEE) was utilized to make the diagnosis of acute intraoperative superior vena cava (SVC) syndrome. The SVC cannulation site was revised, resulting in resolution of the hypotension and a decrease in the CVP. Intraoperative TEE was vital in recognizing, managing, and ultimately repairing the acute intraoperative SVC stenosis.
Isoflurane Induced Malignant Hyperthermia in a Patient with Glucose 6-Phosphate Dehydrogenase Deficiency and Growth Hormone Abuse
Malignant hyperthermia is a pharmacogenetic disorder in the regulation of calcium in skeletal muscles which is related to an uninhibited muscle hypermetabolic reaction to potent inhalation agents, the depolarizing muscle relaxant succinylcholine, and to stressors such as vigorous exercise and heat. MH is diagnosed by the clinical presentation of the disease and laboratory testing. There are a few previous studies working on if there is an association between the occurrence of malignant hyperthermia and the existence of glucose 6-phosphate dehydrogenase (G6PD) deficiency, and there was no report on growth hormone doping in the literature. So, our main goal was to show this rare case of malignant hyperthermia seen in a G6PD patient with growth hormone abuse who underwent surgery and to find if there is an association between G6PD deficiency, growth hormone abuse, and malignant hyperthermia. Our patient was a 17-year-old boy with right lower quadrant abdominal pain and tenderness who underwent appendectomy. At the end of the operation, the patient developed with an increased heart rate (sinus tachycardia), increased body temperature and end-tidal carbon dioxide (ETCO2) level, masseter muscle rigidity, and then, generalized body rigidity, so the malignant hyperthermia susceptibility was considered. The patient was managed by cooling down the patient and the administration of dantrolene. We could hypothesize that malignant hyperthermia might be associated with G6PD deficiency as a triggering factor, but has no association with recombinant human growth hormone (rhGH) abuse. Another main lesson which this study tells us is to make a careful and proper history taking before going on an operation for preoperative evaluation and identification of patients with any form of suspicious drug abuse in order not to receive volatile inhalational agents and, also, performing some preventive measures including avoidance of heat extremes and restricting athletic activity in a patient with a history of malignant hyperthermia, and if the malignant hyperthermia susceptibility is suspected, urgent management should be carried out. As the association between G6PD deficiency, human growth hormone abuse, and malignant hyperthermia has remained unclear up-to-date, further potent studies are seriously needed in the future.
Acute Liver Failure in a Pediatric Patient with Tetralogy of Fallot following Cardiac Catheterization
A 4-month-old female with Tetralogy of Fallot (TOF) developed acute liver failure (ALF) following a cardiac catheterization procedure to correct severe stenosis of her right ventricular outflow tract (RVOT) conduit via balloon angioplasty. Cardiac history included TOF, heterotaxy syndrome, ipsilateral pulmonary veins, interrupted inferior vena cava (IVC) with azygos continuation, patent ductus arteriosus (PDA), and pulmonary atresia that was repaired with a right ventricle (RV) to pulmonary artery (PA) conduit. This is the first case described of its kind to our knowledge. Consent was obtained from the patient’s family to publish this case report.